Skip to content
My WebMD Sign In, Sign Up
9 yr old
avatar
An_257139 posted:
I have a 9 yr old daughter who was diagnosed with ODD 3 years ago. She has other problems as well. We are starting Ability today. She is on wellbutrin as well. What is the best time of day to take Abilify? I am praying that the fighting, threats, stealing all ends soon. My family can't take much more. She is a walking meltdown and can't be trusted with anything. She can't play with friends. We can't leave her along for 5 minutes before a new meltdown begins. She runs away. (not far now but what does my future have in store) School is hell. She fights with everyone, writes on on her homework that she hates her life, always says shes going to kill herself. 90% of the words out of her mouth are mean or are annoying that the kids in her class can't stand her. It breaks my heart. I am hoping that the ability will help. As I read these posts I feel there is hope. She is starting with 2mg once a day. She has never had a real problem with sleep. We have older kids in our house so bed time is hard. We do melatonin every night. (1/2 mg) and it puts her right out. With her ODD she won't eat food. She will only eat a very small handful of food. Even if she likes it she will often be defiant to herself. I would love some feed back on what the best time is to take Abilify.

Thanks to all that post. Reading these sure help me not feel so alone.
Reply
 
avatar
momuv4girls responded:
Hi Mom,

I wrote a post earlier today to a mom who's son is on an antidepressant.
I will copy/paste what I wrote to her:

My sanity teeters but my lifeline has been The Balanced Mind Foundation http://www.thebalancedmind.org/
I have now been a member for 7-years and don't know how I could have done it without the online support and education other parents on the site gave me.

What I do know is this, Antidepressants can and most often do, make a child with "mood issues" worse......way worse.
ADHD meds are questionable.....because they too can have a stimulating affect and increase the child's anxiety (pulling out hair) and impulsivity. While I am glad you like your s-son's psychiatrist, many do not follow "Treatment Guidelines" for mood disorder in children.
(The exact guidelines are on The Balanced Mind website).
The first and foremost step is:
Stabilize mood (using a mood stabilizer med)
Next, see what behaviors are left over (ex: ADHD, anxiety, ocd) - possibly add in a stimulant med if extreme behaviors are present.
MOST of children on the mood spectrum can not tolerate antidepressants, period. My daughter is one of them.


I am repeating this because Wellbutrin is an antidepressant, and from the behaviors you are describing your daughter is way out of control.
You most likely will not sure the true, full affect of the Abilify while her mood is being de-stabilized by the antidepressant.

Abilify helps more with mania type symptoms and can be activating to some, for this reason it is usually dosed in the morning.

I urge you to discuss the antidepresant with your daughters Dr. - - it very well is making her worse off.

I'm sorry life is SO hard now - I totally understand.
Write back anytime!!!
-Kathleen


Spotlight: Member Stories

We have two sons we adopted at birth. One is 25 and doing ok. The other is 7 years younger. He always had a difficult time in school. We had him in a ...More

Helpful Tips

How To Upload a Profile Picture
How to Upload a Profile picture: 1. Click My Exchange Profile. (left sidebar) or My Account (top right corner) 2. The click Change my ... More
Was this Helpful?
10 of 19 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.